When it comes to personal aesthetics, having a beaming and bright smile is as important as having great skin or lustrous silky hair. Our smiles are what we flash when we greet someone or approve of something, so it’s important that we make it look like the positive things that it gleefully represents.
There are a lot of dental procedures now that help us achieve the perfect smile. The most common perhaps is the use of dental braces. This procedure helps in correcting tooth misalignment. It’s a bit costly and the whole corrective process lasts long, but the final outcome of wearing dental braces is surely worth the time and money.
Other restorative services are more invasive in that they require surgery, which in turn makes it necessary for the patients to take anti-inflammatory drugs to lessen the pain and manage the swelling.
The administration of such drugs is common. However, recent research has uncovered that taking anti-inflammatory drugs may have serious side effects. In this article, we discuss some of them.
That anti-inflammatory drugs, even non-steroidal ones, have negative effects on the gut and intestines is well-documented. According to scientists who focus on this, one reason such drugs have negative effects is their inhibiting effect on the production of prostaglandins, which is an enzyme that helps in producing mucus that protects the intestinal lining. Without prostaglandin, there is less mucus, making the intestines vulnerable to physical trauma and other issues.
Fortunately, recent pharmacological innovations make it possible for anti-inflammatory drugs to be more selective in the type of prostaglandin activity that they inhibit. Current mechanisms inhibit only the prostaglandin activity that contributes to the pain and inflammation, but not the one that is responsible for the production of mucus that protects the intestines from ulcers.
Besides wreaking havoc on the internal parts of the body such as the stomach and the intestines, anti-inflammatory drugs are also seen to negatively affect the skin. Certain types of commercial drugs have been seen to contribute to the development of Stevens-Johnson syndrome, which is a very severe skin reaction that causes skin tissue to wither, die, and eventually detach. Chronic use of anti-inflammatory drugs can lead to an even more severe version of Stevens-Johnson, which is now known as toxic epidermal necrolysis.
Studies have provided support to the idea that kidney failure and other issues can be linked to the chronic use of anti-inflammatory drugs. Such studies say that this might be due to the fact that it messes with the activities of prostaglandins, which help with the dilation of the vessels in the kidney. Without the dilating effects of prostaglandin, the vessels start to constrict, effectively raising blood pressure.
Of course, just because anti-inflammatory drugs can lead to the side effects discussed above doesn’t really mean that they are altogether bad. Dentists and other medical professionals who prescribe them just need to be closely aware of their potential bad effects so that they can control the dosage and duration of medication.